Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 162, NWS Greenville-Spartanburg, SC

July 28, 1997Haywood County, Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 28, 1997, 1:54 PM EDT for Haywood County, Transylvania County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 1:54 PM EDT (17:54 UTC)
Expired
Jul 28, 1997, 3:00 PM EDT
In force
66 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Haywood County, NC, Transylvania County, NC

The radar

The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 281757 RRA
SVRGSP
NCC087-175-281900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
154 PM EDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...SOUTHERN HAYWOOD COUNTY...TRANSYLVANIA COUNTY
 
AT 155 PM...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM 3 MILES
NORTHEAST OF BEECH GAP...12 MILES NORTH OF BREVARD. THE THUNDERSTORM
WAS DRIFTING TO THE SOUTHWEST AT LESS THAN 5 MPH...AND WILL MOVE FROM
SOUTHERN HAYWOOD COUNTY INTO NORTHERN TRANSYLVANIA COUNTY BY 3 PM.
 
IN ADDITION TO THE NORMAL SEVERE THREATS OF DAMAGING WINDS AND LARGE
HAIL...THERE IS AN INCREASED THREAT OF FLASH FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL
STREAMS...LOW AREAS...AND UNDERPASSES.
 
BURRUS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:51 AM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 8:51 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
851 AM EDT MON JUL 28 1997

ALL: GOING FCSTS LUK OK.

12Z UPR AIR GLANCE VIA GARP SHWNG NOT MUCH CHANGE ALF SINCE YESTERDAY
VCNTY CWA...ALTHO SOME EVIDENCE OF COOL AIR POOL AT 50H. MODIFIED FFC
SNDG GIVES CAPE OF AROUND 3500 AGAIN TDY..SO WUDNT BE SURPRISED TO
SEE SOME STRNG/ISOLD SVR TSTMS AGAIN THIS AFTN. WITH SOMEWHAT COOLER
AIR SHWNG UPIN MID TO UPR LVLS...TSTMS SHUD BE A BIT MORE NUMEROUS
THAN IN PREVIOUS DAYS.

TEMPS ALREADY WELL INTO THE 70S MTNS AND LOWER 80S RMNDR CWA.
ABSCENCE OF MCS CLOUDS THAT HINDERED ERLY AM TEMP CLIMBS SUPPORT
SURGE TO NEAR 90 BY NOON MOST LOCATIONS. CURNT FCST MAXES IN LINE.

BURRUS

In the hours before

Special weather statement, Jul 28, 11:47 AM EDT, 2 hours 7 minutes before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1147 AM EDT MON JUL 28 1997

...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA
PIEDMONT INCLUDING THE CHARLOTTE METRO AREA...
...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF
NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA...
...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS
MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER
80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH
TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE
REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE
HEAT FOR A PROLONGED PERIOD OF TIME.

THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS
EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS
AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH
AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN
105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA
AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF
OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS.

HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT
CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT
SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES.
CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER
FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A
SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE
AND WATER.

IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A
COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE
DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER
COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS
IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE
WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS.

AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER
STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS
Special weather statement, Jul 28, 11:48 AM EDT, 2 hours 6 minutes before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1147 AM EDT MON JUL 28 1997

...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA
PIEDMONT INCLUDING THE CHARLOTTE METRO AREA...
...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF
NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA...
...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS
MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER
80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH
TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE
REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE
HEAT FOR A PROLONGED PERIOD OF TIME.

THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS
EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS
AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH
AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN
105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA
AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF
OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS.

HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT
CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT
SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES.
CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER
FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A
SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE
AND WATER.

IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A
COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE
DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER
COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS
IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE
WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS.

AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER
STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:10 PM EDTFlash Flood WarningGSPHaywood2 hr
Jul 28, 2:18 PM EDTSevere Thunderstorm WarningGSPMcDowell42 min
Jul 28, 2:44 PM EDTSevere Thunderstorm WarningGSPMcDowell61 min
Jul 28, 3:43 PM EDTSevere Thunderstorm WarningGSPCatawba47 min
Jul 28, 3:47 PM EDTSevere Thunderstorm WarningGSPPolk43 min
Jul 28, 4:19 PM EDTSevere Thunderstorm WarningGSPLincoln41 min
Jul 28, 4:37 PM EDTSevere Thunderstorm WarningGSPJackson38 min
Jul 28, 4:49 PM EDTSevere Thunderstorm WarningGSPGaston, Mecklenburg56 min
Jul 28, 4:49 PM EDTSevere Thunderstorm WarningGSPDavie56 min
Jul 28, 5:56 PM EDTSevere Thunderstorm WarningGSPMecklenburg49 min
Jul 28, 6:16 PM EDTSevere Thunderstorm WarningGSPMadison59 min
Jul 28, 6:38 PM EDTSevere Thunderstorm WarningGSPUnion52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.